Iowa, 2024

Hail and Damaging Wind in Iowa, May 8, 2024

May 8, 2024 · NWS DMX · 7 events in 5 counties and zones

A shortwave passed across Iowa, providing focus for late afternoon and evening thunderstorms. The main instability axis remained south of the area, however modest instability was still available for storm growth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave passed across Iowa, providing focus for late afternoon and evening thunderstorms. The main instability axis remained south of the area, however modest instability was still available for storm growth. Steep midlevel lapse rates were available to support hail growth and dry low levels with DCAPE near 1000 J/kg supported strong wind gusts. Storms were strongest across central Iowa, procuring quarter sized hail and a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 1:04 PM CST, 4 hours 8 minutes earlier. Its key messages:

  • Showers and storms likely by later this afternoon into the evening. Some stronger to severe storms possible with gusty winds the primary threat.
  • Scattered to widespread rain showers linger overnight into Thursday. Total rainfall amounts of 1-2"+ possible over the northern half of the area, lesser amounts south.
  • Quiet and dry to end the week. Shower and storm chances return early next week.
Area forecast discussion, May 8, 1:04 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
204 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Showers and storms likely by later this afternoon into the
  evening. Some stronger to severe storms possible with gusty
  winds the primary threat.

- Scattered to widespread rain showers linger overnight into
  Thursday. Total rainfall amounts of 1-2"+ possible over the
  northern half of the area, lesser amounts south.

- Quiet and dry to end the week. Shower and storm chances return
  early next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed May 8 2024

Primary forecast challenge remains with convective and hydro related
trends over the next 12 to 24 hours. 19z GOES water vapor imagery
shows a large upper low centered over the western Dakotas along with
numerous embedded shortwave disturbances. At the surface a weak low
pressure center was noted moving into northwest Iowa, and a deeper
surface flow analyzed into western Missouri. Radar has shown returns
over portions of western and northern Iowa for much of the day, but
much of this has failed to reach the ground due to a substantial sub-
cloud dry layer and surface T-Td spreads of 20-30F.

High confidence in precip chances ramping up by mid to late
afternoon through this evening as forcing associated with a
mid-level shortwave rotates around the parent upper low. Hi-res
guidance has focused on an area of convection developing over
west central into northwest Iowa, and another corridor of
loosely organized convection over southwest into central Iowa by
22-00z. The storms then steadily track northeast through the
evening hours. Overall the severe threat will be limited by
marginal instability as the primary axis of deep instability
remains well to our south. Sounding interrogation suggests
downburst wind gusts will be the primary threat with any of this
acitivty given the aforementioned dry layer. Even with rather
limited surface based instability dcape is progged between
750-1000 J/kg. Cool mid levels and rapid flow aloft may support
a few cores with small to marginally severe hail. CAPE in the
lowest 3km may provide sufficient stretching for a few funnels,
but the dry air/high LCLs negates a meaningful tornado threat.

Instability wanes overnight as shower activity festers over northern
Iowa. Steering flow becomes sluggish as the upper low drifts
overhead. The slow progression will allow for some locations to
steadily pick up more rainfall on top of any amounts from this
evening. Thursday looks cloudy and cool with additional chances
for light rain and the upper low meanders. This will hold highs
close to 60, possibly not getting out of the 50s in some
locations. HREF PMM suggests rainfall totals over the next 24
hours of 0.5" or more generally along and north of I-80, with
higher amounts possibly exceeding 1-2" toward northern Iowa.

The decaying upper low is kicked out by Thursday night as
northwesterly flow is established aloft. Forecast is majority
dry to end the week with highs in the 70s. The only exception is
token lingering low PoPs in our far north/east associated with
a shortwave crossing the Great Lakes region. Most model/ensemble
guidance keeps precip off to the north and east, closer to the
deeper forcing tied to the upper disturbance. Temps warm a bit
early next week coincident with subtle ridging aloft.
Shower/storm chances return as a closed low slowly moves east
out of the Four Corners region. Flow aloft is very weak and
primary forcing mechanisms ill-defined, so it is difficult to
pinpoint a particular period for higher PoPs or glean potential
precip amounts. The broad PoPs provided by the NBM will have to
suffice at this juncture.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed May 8 2024

VFR conditions currently prevail across the area. Scattered to
widespread showers and storms develop by mid to late afternoon and
into this evening. The highest coverage is expected over northern
into central Iowa. Brief strong wind gusts and visby reductions from
heavy rain are possible with any tsra activity through this evening.
These may need to be handled with more tempo groups as confidence
increases in timing and impacts for select terminals. More general
shra will continue into Thursday morning, mainly for northern
terminals. Cigs gradually begin to lower after 00z, eventually
dropping into MVFR range tonight and lasting through the remainder
of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, May 8, 2:37 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Wed May 8 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast into tonight, mainly over the
northern half of Iowa. A few storms could produce large hail,
damaging winds, or a brief tornado. There will also be a renewed
chance for locally heavy rainfall, especially north, where
isolated amounts may reach two inches or more.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some thunderstorm chances remain in the forecast Thursday, and
will return again early next week, but the severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through tonight.

Small

In the hours before

Special weather statement, May 8, 4:32 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
532 PM CDT Wed May 8 2024

IAZ034-082315-
Calhoun IA-
532 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CALHOUN COUNTY THROUGH
615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 7 miles southwest of Rockwell City, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Rockwell City, Lake City, North Twin Lake, South Twin Lake, Twin
Lakes, Somers, Jolley, Yetter, Twin Lakes State Park, and Rockwell
City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4256 9463 4239 9441 4223 9482 4238 9486
TIME...MOT...LOC 2231Z 222DEG 18KT 4232 9473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bury
Special weather statement, May 8, 4:41 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Wed May 8 2024

IAZ046-047-058-059-082330-
Boone IA-Guthrie IA-Greene IA-Dallas IA-
541 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
NORTHEASTERN GUTHRIE...SOUTHWESTERN BOONE AND NORTHWESTERN DALLAS
COUNTIES THROUGH 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Perry, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Perry, Jefferson, Ogden, Lake Panorama, Grand Junction, Bayard,
Bagley, Rippey, Yale, Jamaica, Dawson, Dana, Beaver, Berkley, Perry
Municipal Airport, Lakin Slough Game Management Area, Jefferson
Municipal Airport, and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 9438 4186 9456 4218 9415 4195 9390
TIME...MOT...LOC 2240Z 228DEG 18KT 4186 9428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bury

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
May 8, 5:12 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.040, -94.030

Dispatch relayed a report of quarter sized hail in Ogden reported by police.

Hail, Boone

When
May 8, 5:17 PM CST
Where
Boone County, 0.86 mi NW of Ogden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -94.040

Hail, Boone

When
May 8, 5:52 PM CST
Where
Boone County, 3.78 mi SSW of Mackey
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -93.800

Report via mping.

Hail, Story

When
May 8, 5:58 PM CST
Where
Story County, 2.65 mi WSW of Story City
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -93.650

Heavy Rain, Hardin

When
May 8, 7:28 PM CST
Where
Hardin County, 2.46 mi SE of Steamboat Rock
Reported by
Trained Spotter
Coordinates
42.400, -93.030

Measured 1 inch in 20 minutes. Cannot see across road due to heavy rain.

Thunderstorm Wind, Grundy

When
May 8, 8:10 PM CST
Where
Grundy County, Reinbeck
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -92.600

Trained spotter reported branches down.

Hail, Black Hawk

When
May 8, 8:55 PM CST
Where
Black Hawk County, 1.68 mi WSW of La Porte City
Measured
1.5 in hail
Reported by
Public
Coordinates
42.310, -92.230

Hail broke windshield of car. Strong wind and heavy rain at the time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183209, 1183210, 1183211, 1183212, 1183213, 1183217, 1183218.